- A common type of antibiotics called fluoroquinolones may increase the risk of certain cardiac ailments.
- A new study found that people who took this type of drug had double the risk of certain cardiac issues.
- This research can help doctors determine when high-risk patients should get different medication.
Your chances of developing a severe and potentially life-threatening heart condition can double if you take a commonly prescribed class of antibiotics, researchers find.
These antibiotics are called fluoroquinolones, and a new study published this month finds people taking them had an increased risk of developing aortic and mitral regurgitation — a condition that could lead to heart failure.
“This adds to the existing list of serious adverse events with fluoroquinolones, underscoring the fact that these drugs shouldn’t be prescribed for uncomplicated community acquired infections and should only be given when absolutely necessary,” Mahyar Etminan, PharmD, associate professor of ophthalmology and visual sciences in the faculty of medicine at University of British Columbia (UBC), and lead study author told Healthline.
According to the National Institutes of Health (NIH), this class of drug is a broad range antibiotic used against bacterial infections, such as bacterial bronchitis, pneumonia, sinusitis, and urinary tract infections.
Etminan and team looked at data from a large U.S. private health insurance database and the Food and Drug Administration’s (FDA) adverse reporting system.
Out of a random sample of over 9 million patients, the researchers identified 12,505 cases of valvular regurgitation with 125,020 case-control subjects.
Fluoroquinolone exposure was defined as having an active prescription for 30 days prior to the adverse event, and recent exposure as 31 to 60 days prior. The antibiotics amoxicillin and azithromycin were used for comparison.
Etminan said that while this type of antibiotic is convenient, in many cases there are other options for patients.
“For the majority of cases, especially community-related infections, they’re not really needed. The inappropriate prescribing may cause both antibiotic resistance as well as serious heart problems,” Etminan said in a statement.
According to Etminan, this was the first time that recent exposure to fluoroquinolones was associated with an almost 2.5 times increased risk of causing blood to flow back into the heart. The risk was highest within 30 days of use.
Even those who had stopped taking the medications within the last 60 days were still 1.5 times more likely to develop heart valve trouble when compared to the amoxicillin users.
According to the National Library of Medicine, fluoroquinolone antibiotics include:
- levofloxacin (Levaquin)
- ciprofloxacin (Cipro)
- moxifloxacin (Avelox)
- ofloxacin (Floxin)
- gemifloxacin (Factive)
- delafloxacin (Baxdela)
Dr. Raymond Durkin, chairman of cardiovascular medicine for St. Luke’s University Health Network in Bethlehem, Pennsylvania, and not associated with the study, explained that aortic and mitral regurgitation means there is leaking from those two valves respectively and it can be mild or severe.
“When it’s mild or moderate, people can typically live with this without symptoms and can be monitored. But when it’s severe, it can lead to heart failure, be life-threatening, and may even require the valve to be replaced,” Durkin said.
Dr. Jeffrey A. Jahre, Senior Vice President of Medical and Academic Affairs and infectious disease specialist at St. Luke’s University Health Network agreed that, as with all drugs, both the benefits and hazards regarding the use of these drugs in any patient must be taken into account when they are prescribed. He emphasized that “for most indications, there are multiple other choices that can be considered.”
A recent FDA
“There has been a recent added warning to fluoroquinolone antibiotics that include the potential rupture or tearing of the aorta,” Jahre said.
He explained that this finding means physicians should be careful not to prescribe these drugs for patients “who are at higher risk for this event.”
“There are also a number of other potential adverse effects that have been attributed to this class of drugs,” he said.
In 2013, the FDA strengthened its
Peripheral neuropathy symptoms depend on which nerves are affected. They’re typically felt in the arms and legs and can include numbness, tingling, burning, or a shooting pain.
But experts advise that this risk only occurs with fluoroquinolones taken by mouth or injection. Topical formulations, which are applied to the ears or eyes, have not been found to increase this risk.
Recent research finds that a commonly used class of antibiotics can cause a potentially serious heart valve condition.
These drugs, called fluoroquinolones, have also been found to cause other significant health issues, such as nerve damage.
Experts emphasized considering the benefits and hazards of this medication before prescribing, as there are many options available.